Iowa, 2018

Flood in Iowa, July 1, 2018

July 1, 2018 · NWS ARX · 1 event in 1 county or zone

Flooding along the Mississippi River that began in late June, ended on July 1st at McGregor (Clayton County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Flooding along the Mississippi River that began in late June, ended on July 1st at McGregor (Clayton County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 30, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1142 PM CDT Sat Jun 30 2018

.UPDATE...
Issued at 954 PM CDT Sat Jun 30 2018

Concerning additional rainfall and possible flooding overnight,
re-issued the Hydrologic Outlook to highlight possible threats.
Roughly 1-3 inches fell across parts of northeast IA, southeast
MN, and west-central WI this evening. Latest CAMs suggest heavier
convection currently across central IA should weaken as it drifts
northward overnight. This tends to make sense as these areas
should be worked over from the evening convection. RAP also shows
the best MUCAPE and mid-level moisture transport overnight to the
east of areas that have already received heavier rain. This isn't
to say flooding or flash flooding isn't possible overnight, but
not enough confidence to hoist a Flash Flood Watch. Right now, an
additional inch or more looks possible. Will continue to monitor
and adjust forecast as necessary.

UPDATE Issued at 732 PM CDT Sat Jun 30 2018

Heat headlines were allowed to expire at 700 PM as showers and
thunderstorms across the area have resulted in temperatures
falling dramatically. The heat threat has ended.

Showers and thunderstorms will continue through the evening, some
of which may be severe with the primary threat being damaging
wind.

&&

.SHORT TERM...(Late Afternoon through Sunday)
Issued at 240 PM CDT Sat Jun 30 2018

Ready for relief from the heat? We can see it not that far away, in
the wake of a cold front currently draped from the western U.P of
Michigan down through northwest Iowa as of early afternoon, though
in spots "augmented" by remnants of outflow from earlier upstream
convection. That boundary is the main focus for convective chances
through tonight, combined with added forcing from a stronger upper
wave working east out of Wyoming at the moment and expected to lift
just to our west on Sunday. Plenty of heat and humidity in place
ahead of that cold front right now, with the current Heat Advisory
for western areas and Excessive Heat Warnings farther east working
out quite well. That heat/humidity is also contributing to 2500-
3500+ J/kg MLCAPE, though held back for the moment by lingering low
level inhibition per current satellite trends and forecast soundings.

Things should change roughly 20-21Z with persistent hints we'll
erode the remaining cap. Overall shear honestly isn't terribly
great, with recent RAP runs backing away even more from 0-3km shear,
only showing around 20-25 knots and limited deeper layer shear.
However, with modest mid level lapse rates, the noted degree of
instability, and impressive DCAPE profiles of 1500+ J/kg, still
think we're in line to see at least a handful of stronger line
segments with a good wind threat. Despite overall storm motion to
the north/northeast, get the feeling that outflow will help
propagate storms farther east a bit quicker than earlier expected,
so will have to watch near-term trends as any "stalling" will
result in training convection and possible flooding concerns.

Do have some concerns for additional convection developing this
evening and tonight on the nose of a strong low level jet/moisture
transport signal pointed into northeast Iowa and southern
Minnesota ahead of the above-mentioned approaching upper wave.
Exactly where and how widespread additional convection becomes
remains in question, but have "upped" our messaging in that
fashion given PWAT values around 2 inches or better and warm cloud
depths pushing 4km or better (great heavy rain indicators). At
the moment, confidence honestly still not high enough to warrant
any time of Flash Flood Watch given the remaining uncertainties
about how widespread any flood threat would be, but will watch
trends this evening closely.

The upper wave should lift north of the area by Sunday afternoon,
swinging a cold front through the area. 12Z guidance looking just a
touch slower getting that boundary out of our eastern areas, so will
have to watch that we don't end up with a sneaky stronger storm or
two given much more robust low and deep layer shear. That risk is
certainly much higher just east of our area into eastern Wisconsin,
with the bigger story being a return to notably cooler conditions
(though still quite a bit humid) with added clouds and occasional
showers.

.LONG TERM...(Sunday Night through Saturday)
Issued at 240 PM CDT Sat Jun 30 2018

Most of the rain should be out of the area by Sunday night, but
could see a few lingering showers in far eastern portions of the
forecast area. Otherwise, models remain in good agreement regarding
the general pattern through the work week with upper level ridging
working back into the area and various weak shortwave troughs
bringing precip chances. Unfortunately, very little model agreement
on timing and placement of these shortwaves, so confidence in
precipitation forecast for the work week is rather low, though given
weak nature of the shortwaves, not expecting any periods of
widespread rain. Looking at temperatures, we'll be heating back up
as the ridging builds in. At this point, 925 mb temperatures look to
be the warmest on Wednesday (around 25-27 C), so could see highs
back into the 90s in many spots, pending clouds and precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM CDT Sat Jun 30 2018

Expect periods of showers overnight at KRST/KLSE. While there
could be some embedded thunderstorms, coverage is spotty and not
enough confidence to include in 06Z TAFs. Rain likely to continue
on and off Sunday morning with drying conditions in the afternoon/
evening. Ceilings/visibility expected to remain VFR, but could
have some temporary reductions late tonight into Sunday morning,
especially at KRST. Winds through the period will be light from
the south overnight, gradually turning to the west-southwest
through Sunday.

&&

.HYDROLOGY...
Issued at 240 PM CDT Sat Jun 30 2018

Watching convective trends the next handful of hours with slower
storm motions anticipated as low level shear vectors support some
potential training of storms out ahead of a slow-moving cold
front. Confidence still not high enough to warrant a Flash Flood
Watch just yet, but can't rule out some localized flash flooding
where/if any storms train over the same areas. The atmosphere is
quite juicy, and rainfall rates of 2-3 inches per hour or even
more are possible with any storms. Have maintained the ESF and web
graphics to highlight the rain potential and will watch near-term
trends closely into the evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

UPDATE...Rogers
SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
HYDROLOGY...Lawrence
Hazardous weather outlook, Jun 30, 4:44 AM CST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
544 AM CDT Sat Jun 30 2018

IAZ010-011-029-030-MNZ096-WIZ034-041>044-053>055-061-011100-
Winneshiek-Allamakee-Fayette-Clayton-Houston-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning remains in effect through 7 pm. Heat
indices will top out between 100 and 110 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032-033-
011100-
Mitchell-Howard-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-Winona-
Mower-Fillmore-Taylor-Clark-Buffalo-Trempealeau-
544 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory remains in effect through 7 pm. Heat indices will
top out between 95 and 105 this afternoon.

Thunderstorms are expected to move into the area west of the
Mississippi River by the middle of the afternoon and spread east
across the area through the evening. Some of these storms could be
severe between 3 and 10 pm with damaging winds, heavy rains
causing some flash flooding and possibly some large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More thunderstorms will be possible Sunday but severe weather is
not expected.

There will be on and off storm chances Tuesday through Friday. It
is too early to determine if there is a severe threat with this
activity.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups may be needed late this afternoon into the
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04/DAS

In the hours before

Special weather statement, Jun 30, 6:32 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SAT JUN 30 2018

MNZ079-087-088-095-096-WIZ032>034-041-053-010145-
Wabasha-Olmsted-Fillmore-Winona-Houston-Buffalo-Jackson-Trempealeau-
Vernon-La Crosse-
732 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS HEADING TOWARD WESTERN WI AND
FAR SOUTHEAST MINNESOTA...

At 728 PM CDT, radar indicated strong thunderstorms were located
along a line from Decorah Iowa to Lake City, Minnesota. Movement
was east at 50 mph.

Wind gusts up to 50-60 mph are possible with these storms. If
warnings are issued, take shelter!

The storms will be near...
  Caledonia and Houston around 740 PM CDT.
  Arcadia around 745 PM CDT.
  Independence around 750 PM CDT.
  Whitehall, Brownsville and Hokah around 755 PM CDT.
  Stoddard and Blair around 800 PM CDT.

Other locations impacted by these storms include Dodge, Medary, New
Hartford, Rushford Village and Eleva.

LAT...LON 4445 9224 4444 9221 4441 9208 4459 9202
      4460 9119 4367 9108 4350 9136 4351 9203
      4445 9232
TIME...MOT...LOC 0028Z 252DEG 45KT 4423 9176 4357 9172

Baumgardt
Local storm report, Jun 30, 6:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     ST. CHARLES             43.97N 92.06W
06/30/2018  E70 MPH          WINONA             MN   EMERGENCY MNGR

&&

SHEA
Local storm report, Jun 30, 6:43 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     NON-TSTM WND GST 2 SE EYOTA              43.96N 92.21W
06/30/2018  M51 MPH          OLMSTED            MN   MESONET

            MESONET STATION MN011, 2 SE EYOTA.

&&

DB
Local storm report, Jun 30, 7:11 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
811 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     BRICE PRAIRIE           43.94N 91.30W
06/30/2018                   LA CROSSE          WI   AMATEUR RADIO

            TREES REPORTED DOWN

&&

SHEA
Local storm report, Jun 30, 7:16 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     NON-TSTM WND GST 1 E RIDGEWAY            43.91N 91.54W
06/30/2018  M52 MPH          WINONA             MN   MESONET

            MESONET STATION MN012, 1 E RIDGEWAY.

&&

DB
Local storm report, Jun 30, 7:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND GST     OSAGE                   43.28N 92.81W
06/30/2018  U50.00 MPH       MITCHELL           IA   BROADCAST MEDIA

            LARGE BRANCHES BLOWN DOWN

0331 PM     TSTM WND GST     CHERRY GROVE            43.58N 92.28W
06/30/2018  E50.00 MPH       FILLMORE           MN   TRAINED SPOTTER

            REPORT VIA TWITTER

0346 PM     TSTM WND GST     NORA SPRINGS            43.14N 93.01W
06/30/2018  E45.00 MPH       FLOYD              IA   FIRE DEPT/RESCUE

            ALONG WITH SMALL HAIL

0346 PM     HAIL             FLOYD                   43.13N 92.74W
06/30/2018  E0.25 INCH       FLOYD              IA   FIRE DEPT/RESCUE

0348 PM     HAIL             3 W PRESTON             43.67N 92.14W
06/30/2018  M1.00 INCH       FILLMORE           MN   AMATEUR RADIO

0410 PM     TSTM WND GST     2 W HARMONY             43.56N 92.05W
06/30/2018  M50.00 MPH       FILLMORE           MN   FIRE DEPT/RESCUE

0412 PM     TSTM WND GST     7 SW HARMONY            43.48N 92.11W
06/30/2018  M56.00 MPH       HOWARD             IA   FIRE DEPT/RESCUE

0435 PM     TSTM WND DMG     DECORAH                 43.31N 91.79W
06/30/2018                   WINNESHIEK         IA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN AROUND COUNTY

0435 PM     HAIL             3 S WINONA              44.00N 91.66W
06/30/2018  M1.00 INCH       WINONA             MN   EMERGENCY MNGR

0440 PM     TSTM WND GST     3 E DECORAH             43.31N 91.73W
06/30/2018  M57.00 MPH       WINNESHIEK         IA   DEPT OF HIGHWAYS

            MEASURED 57.2 MPH WIND GUST ON ROAD WEATHER STATION

0450 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
06/30/2018  M52.00 MPH       LA CROSSE          WI   911 CALL CENTER

0455 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
06/30/2018  M54.00 MPH       LA CROSSE          WI   ASOS

0501 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
06/30/2018  M59.00 MPH       LA CROSSE          WI   ASOS

0505 PM     TSTM WND GST     CATARACT                44.09N 90.83W
06/30/2018  E45.00 MPH       MONROE             WI   TRAINED SPOTTER

0512 PM     TSTM WND DMG     2 W BLACK RIVER FALLS   44.30N 90.89W
06/30/2018                   JACKSON            WI   EMERGENCY MNGR

0515 PM     TSTM WND GST     3 S BLACK RIVER FALLS   44.26N 90.85W
06/30/2018  M53.00 MPH       JACKSON            WI   AWOS

0517 PM     TSTM WND GST     WADENA                  42.84N 91.66W
06/30/2018  M40.00 MPH       FAYETTE            IA   TRAINED SPOTTER

0522 PM     HAIL             2 S SPARTA              43.91N 90.81W
06/30/2018  M0.88 INCH       MONROE             WI   TRAINED SPOTTER

0524 PM     TSTM WND GST     2 N SPARTA              43.97N 90.81W
06/30/2018  E50.00 MPH       MONROE             WI   TRAINED SPOTTER

0535 PM     TSTM WND DMG     SOLDIERS GROVE          43.39N 90.77W
06/30/2018                   CRAWFORD           WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN

0549 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
06/30/2018  M44.00 MPH       JUNEAU             WI   AWOS

0555 PM     TSTM WND GST     2 N VIOLA               43.54N 90.67W
06/30/2018  E45.00 MPH       VERNON             WI   AMATEUR RADIO

            BETWEEN VIOLA AND LA FARGE

0609 PM     TSTM WND DMG     RICHLAND CENTER         43.34N 90.38W
06/30/2018                   RICHLAND           WI   AMATEUR RADIO

            BRANCHES DOWN AND POWER OUTAGE ON NORTH SIDE OF CITY

0635 PM     TSTM WND DMG     AUSTIN                  43.67N 92.97W
06/30/2018                   MOWER              MN   BROADCAST MEDIA

            TREES DOWN IN AUSTIN

0651 PM     TSTM WND GST     SPRING VALLEY           43.69N 92.39W
06/30/2018  M43.00 MPH       FILLMORE           MN   EMERGENCY MNGR

0651 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/30/2018  M54.00 MPH       OLMSTED            MN   ASOS

0651 PM     TSTM WND GST     1 W SPRING VALLEY       43.69N 92.41W
06/30/2018  M50.00 MPH       FILLMORE           MN   EMERGENCY MNGR

0654 PM     TSTM WND GST     ROCHESTER AIRPORT       43.91N 92.50W
06/30/2018  M69.00 MPH       OLMSTED            MN   ASOS

0705 PM     TSTM WND GST     2 S PRESTON             43.64N 92.08W
06/30/2018  M47.00 MPH       FILLMORE           MN   AMATEUR RADIO

0715 PM     TSTM WND DMG     LANESBORO               43.72N 91.97W
06/30/2018                   FILLMORE           MN   FIRE DEPT/RESCUE

            TREES DOWN IN TOWN

0739 PM     TSTM WND GST     ST. CHARLES             43.97N 92.06W
06/30/2018  E70.00 MPH       WINONA             MN   EMERGENCY MNGR

0752 PM     TSTM WND DMG     BRICE PRAIRIE           43.94N 91.30W
06/30/2018                   LA CROSSE          WI   AMATEUR RADIO

            TREES REPORTED DOWN

0755 PM     TSTM WND GST     LA CROSSE AIRPORT       43.87N 91.26W
06/30/2018  M55.00 MPH       LA CROSSE          WI   ASOS

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clayton

When
July 1, 12:00 AM CST to 8:20 AM CST
Where
Clayton County, 0.74 mi NNE of Mc Gregor to 0.48 mi NNE of Mc Gregor
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.030, -91.174

Flooding along the Mississippi River that began in late June at McGregor, ended on July 1st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773293.